RE-BALANCING AFTER THE BIRTH CONTROL PILL

I stopped taking birth control pills a month ago.

A few months prior to that, I noticed my intuition kicking in when my 7:30 p.m. alarm reminder would go off each day and I’d feel a small tinge of dread to swallow the tiny pill in my purse that was a seemingly easy task. I knew it was my body trying to tell me that the Pill wasn’t serving it, yet I ignored it.

I ignored it because I wasn’t sure if settling for how I was feeling was worth the fear of the new side effects if I came off of it. I ignored it because I was scared of telling my boyfriend about my decision and what his reaction might be (which of course, was extremely supportive and has been all along).

But on March 26th, I decided to throw out the small blue pack that sits in the side pocket of my purse, almost bringing me to tears at how much relief I felt that I was honoring what my body was trying to tell me all along and taking a step towards my overall well-being.

I am a seeker of information in almost every aspect of my life, especially as it relates to my health. I wanted to share what I’ve learned over the past few months and what ultimately led me to my decision to stop taking hormonal birth control. I hope this helps inform you if you’re thinking about getting off the Pill or were curious on what the Pill actually does.

HOW DOES HORMONAL BIRTH CONTROL WORK?

It’s not uncommon that most of us don’t actually know how hormonal contraceptives work in the body since they’re often prescribed to us by doctors as a “fix” to our symptoms such as painful periods or a “next step” in our journey to womanhood and preventing pregnancy. We pop a pill and by some scientific magic, it works.

Hormonal contraceptives (namely, the Pill) work through artificial “hormones” that mirror our normal hormones to suppress the release of hormones that naturally occur during ovulation. This prevents pregnancy by preventing ovulation (the release of an egg during your monthly cycle) so that there’s no egg available to be fertilized.

WHAT ARE SOME COMMON SIDE EFFECTS OF TAKING IT?

Personally, the most noticeable side effects I had while taking the Pill were extreme irritability, low libido, anxiety, and an overall sense of just not feeling like myself and really down.

  1. Irritability – I was experiencing extreme emotional reactions to situations in which I typically wouldn’t. It was almost like an out-of-body experience where I knew that I was overreacting but couldn’t stop it from happening. This was the main reason that I knew this wasn’t for me.
  2. Low libido – without going into too much detail, the last two months before I stopped taking it felt almost like I was chemically castrated. No thank you.
  3. Anxiety and depression – heart palpitations, an overall sense of just being down and unable to truly be happy, etc. were all very familiar feelings once I started taking the Pill that I hadn’t felt to that degree before.
  4. Weight gain – I didn’t experience this but I know many women who did, possibly due to more inflammation or from having an increased appetite from the Pill due to the artificial hormones.

HOW DO I RE-BALANCE MY NATURAL HORMONES AFTER QUITTING BIRTH CONTROL?

Some women may be back to feeling like themselves immediately after stopping the Pill. Others may have a longer adjustment and their bodies may need a little more care in order to get back to their normal state.

If you went on birth control for a specific reason other than pregnancy prevention, such as for cramps or lighter periods, it’s likely that your symptoms before going on it will resume. However, I think it’s important to note that you can get to the root of these issues without hormonal birth control to figure out if there are other underlying issues at play.

It may take some time for your normal cycle to return depending on how long you’ve been on hormonal contraceptives. Here are some ways that I ensured I was supporting the reset of my natural hormones after stopping the Pill, which ultimately led to me returning to my natural cycle the very next month.

Leave a Reply